Texas, 2017

Flash Flood in Texas, August 23, 2017

August 23, 2017 · NWS EPZ · 1 event in 1 county or zone

A surface low was located over far west Texas with an upper level trough approaching from Arizona. Monsoonal moisture was still in place with dew points over 60F across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A surface low was located over far west Texas with an upper level trough approaching from Arizona. Monsoonal moisture was still in place with dew points over 60F across the region. Weak flow in the lower to mid levels kept storm motion slow and allowed heavy rain to fall near Fabens and create some localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 23, 1:10 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 23, 1:10 PM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
210 PM MDT Wed Aug 23 2017

.SYNOPSIS...
Moisture will remain plentiful across the region the next several
days. As a result, showers and thunderstorms will be possible each
day. However the most significant rains will occur this evening
and tonight as a disturbance aloft tracks across the area.
Localized flooding will be possible as a result. Another round of
heavy rainfall will be possible Thursday afternoon and evening
with activity becoming more scattered in nature by the weekend and
beyond.

&&

.DISCUSSION...
Easterly flow has become well established across the region in the
wake of last nights back door front. This has allowed for a steady
push of moisture into the area with early afternoon dewpoints at
or above 60 degrees in most spots. As a result, convection has
taken off quickly this afternoon and it looks to continue.

The KEPZ morning RAOB showed a PW value of 1.41 inches and
forecast models keep PW values elevated above 1.20" across much of the
area for the next couple of days. Meanwhile a quick glance at the
visible satellite clearly shows a well defined vort max across
northern Sonora just south of Arizona. This feature is currently
tracking towards the north but is projected by forecast models to
turn east and track directly over the Borderland later this
evening and tonight. With forecast CAPE values between 1000 and
1200 j/kg the likelihood of of thunderstorms remains high into
the overnight hours. Model QPF varies from one source to another,
but the general consensus is that some areas could easily see
total rainfall amounts of between 1 and 2 inches as scattered
storm activity this afternoon becomes more widespread with the
passage of the upper disturbance. Therefore a Flash Flood Watch
has been issued areawide from 6pm this evening through 6am
Thursday morning.

Rainfall should taper off quickly as morning approaches as the
upper vort moves east. However moisture levels will remain
elevated setting the stage for another round of afternoon and
evening storms Thursday. Once again, localized flooding will be
the primary concern for Thursday afternoon and evening.

By Friday and into the weekend the upper high will be regaining
strength over the area, resulting in mainly isolated lowland and
scattered mountain storm activity. Then into next week we will see
the upper flow shift more northerly as we get caught in between
the upper high shifting to our northwest and circulation around
tropical system "Harvey" across east Texas. At this time it
appears that there will still be enough moisture available for a
few storms next week as well, with some of them possibly on the
strong side.

&&

.AVIATION...Valid 24/00Z-25/00Z...
Abundant subtropical moisture on the increase will combine with a
disturbance aloft Wednesday night along with a weak backdoor cold
front boundary in the CWA to generate numerous showers and
thunders thru the fcst pd with max coverage and intensity around
03Z-15Z. General conds: sct-bkn050 sct-bkn100 bkn200-250 with
winds ne-se10kts becoming nw10kts aft 15z. Areas vrbl winds
25G35kts 1-3 sm in TSRA +TSRA BR BKN010 BKN030 OVC060 esp 03Z-15Z.

&&

.FIRE WEATHER...
Subtropical moisture is returning to southern New Mexico and Far
West Texas channeled in from the south. A weak backdoor front has
pushed in from the east allowing the moisture to focus on its
boundary. The result will be a marked increase in shower and
thunderstorm activity with an enhanced risk of flash flooding in
some areas. Areal coverage and intensity will be at its greatest
tonight and into Thursday morning, as an upper trough passes through
the area. Again, heavy rain and flash flooding are possible.
Thunderstorms will decrease in coverage later Thursday and remain
isolated over lowland zones and scattered over mountain zones
through the weekend into the beginning of next week. Min RHs will
remain above 30 percent through most of the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 69  87  69  90 /  60  40  30  20
Sierra Blanca           65  84  68  87 /  40  40  30  20
Las Cruces              65  84  66  88 /  60  40  30  20
Alamogordo              64  84  66  86 /  70  50  40  20
Cloudcroft              50  65  50  65 /  70  60  40  40
Truth or Consequences   67  85  68  88 /  60  40  30  10
Silver City             59  81  60  83 /  60  40  40  30
Deming                  65  84  66  88 /  60  40  30  20
Lordsburg               64  85  65  88 /  60  40  30  20
West El Paso Metro      66  86  68  90 /  60  40  30  20
Dell City               66  86  68  90 /  40  40  40  30
Fort Hancock            70  88  71  91 /  60  40  30  20
Loma Linda              63  82  64  84 /  60  40  30  20
Fabens                  68  88  70  91 /  60  40  30  20
Santa Teresa            66  85  68  89 /  60  40  30  20
White Sands HQ          67  84  67  87 /  60  40  30  20
Jornada Range           64  85  65  88 /  60  40  30  20
Hatch                   65  85  66  89 /  60  40  30  10
Columbus                66  85  68  88 /  60  40  30  20
Orogrande               66  85  68  88 /  60  40  30  20
Mayhill                 55  74  55  75 /  70  60  40  40
Mescalero               56  75  56  76 /  70  60  40  40
Timberon                54  73  53  73 /  70  60  40  40
Winston                 54  80  55  81 /  60  50  50  30
Hillsboro               62  84  62  86 /  70  50  30  30
Spaceport               64  84  66  87 /  60  40  30  20
Lake Roberts            54  80  53  83 /  70  50  40  30
Hurley                  59  82  59  84 /  60  40  30  20
Cliff                   57  85  59  88 /  60  40  40  30
Mule Creek              60  83  62  86 /  60  40  30  20
Faywood                 60  84  59  86 /  60  40  30  20
Animas                  65  85  65  89 /  60  40  30  20
Hachita                 64  84  64  88 /  60  40  30  20
Antelope Wells          65  84  66  88 /  60  40  30  20
Cloverdale              63  83  64  85 /  60  40  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch from 6 PM MDT this evening through late
     tonight for NMZ401>417.

TX...Flash Flood Watch from 6 PM MDT this evening through late
     tonight for TXZ418>424.

&&

27-Laney/20-Novlan
Hazardous weather outlook, Aug 23, 9:49 AM MST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1049 AM MDT Wed Aug 23 2017

NMZ401>417-TXZ418>424-241700-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1049 AM MDT Wed Aug 23 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

A very moist atmosphere will combine with a passing disturbance to
generate widespread rain and thunderstorms this evening and
overnight across most of the region. The possibility of heavy
rainfall exists with some areas receiving well over an inch of
rainfall over the next 24 hours. This could result in areas of
flooding where the heaviest rainfall occurs. In addition, storms
will be capable of producing small hail and strong winds later
this afternoon and through the evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Rain chances will continue across the area, with Thursday being
the most active day. A heavy rain threat will continue Thursday
with rain and storm coverage becoming more scattered over the
weekend and early next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
by contacting your El Paso area National Weather Service office...or
by sending reports via the web at http://weather.gov/epz.

Laney

In the hours before

Special weather statement, Aug 23, 2:39 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service El Paso TX
339 PM MDT WED AUG 23 2017

TXZ420-423-232230-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
339 PM MDT WED AUG 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH AND
SOUTHEASTERN EL PASO COUNTIES UNTIL 430 PM MDT...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Acala, or 7 miles north of Fort Hancock, moving
west at 15 mph.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Acala.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3131 10591 3131 10593 3132 10594 3137 10595
      3137 10597 3139 10600 3140 10603 3150 10603
      3144 10575 3133 10575 3129 10590
TIME...MOT...LOC 2139Z 088DEG 11KT 3140 10586

CRESPO
Special weather statement, Aug 23, 2:57 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service El Paso TX
357 PM MDT WED AUG 23 2017

NMZ411-TXZ418-419-232245-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-Western El Paso County TX-
357 PM MDT WED AUG 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES UNTIL 445 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm near
West El Paso. This storm was nearly stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
West El Paso and El Paso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3190 10663 3193 10652 3187 10645 3178 10653
      3179 10653
TIME...MOT...LOC 2157Z 062DEG 3KT 3187 10653

CRESPO
Special weather statement, Aug 23, 3:07 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service El Paso TX
407 PM MDT WED AUG 23 2017

TXZ419-420-423-232245-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
407 PM MDT WED AUG 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH AND
SOUTHEASTERN EL PASO COUNTIES UNTIL 445 PM MDT...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm over
Indian Cliffs Ranch, or 6 miles northeast of Fabens. This storm was
nearly stationary.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Horizon City, Fabens, El Paso, Clint, Agua Dulce, Indian Cliffs
Ranch, Tornillo, Sparks, San Elizario, Lake Way Estates and Colonia
Del Paso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3139 10601 3140 10608 3142 10610 3142 10613
      3146 10618 3146 10620 3148 10622 3154 10625
      3156 10628 3181 10623 3175 10599 3138 10599
TIME...MOT...LOC 2206Z 062DEG 3KT 3158 10609

CRESPO
Special weather statement, Aug 23, 3:35 PM MST, 40 minutes before
Special Weather Statement
National Weather Service El Paso TX
435 PM MDT WED AUG 23 2017

NMZ403-407-232315-
Southern Gila Foothills/Mimbres Valley NM-
Southwest Desert/Mimbres Basin NM-
435 PM MDT WED AUG 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANT AND
NORTHWESTERN LUNA COUNTIES UNTIL 515 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Gage, or 15 miles south of City Of Rocks State Park,
moving east at 15 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Deming.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3226 10810 3251 10811 3256 10778 3224 10776
TIME...MOT...LOC 2235Z 264DEG 19KT 3237 10803

LANEY
Special weather statement, Aug 23, 3:41 PM MST, 34 minutes before
Special Weather Statement
National Weather Service El Paso TX
441 PM MDT WED AUG 23 2017

NMZ404-407-232330-
Southwest Desert/Mimbres Basin NM-
Southwest Desert/Lower Gila River Valley NM-
441 PM MDT WED AUG 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRANT AND WEST
CENTRAL LUNA COUNTIES UNTIL 530 PM MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Separ, or 23 miles east of Lordsburg, moving east
at 10 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Gage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3215 10842 3233 10842 3236 10806 3213 10805
TIME...MOT...LOC 2241Z 274DEG 10KT 3225 10832

LANEY
Special weather statement, Aug 23, 3:52 PM MST, 23 minutes before
Special Weather Statement
National Weather Service El Paso TX
452 PM MDT WED AUG 23 2017

TXZ419>421-423-232330-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Salt Basin TX-Northern Hudspeth Highlands/Hueco Mountains TX-
452 PM MDT WED AUG 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUDSPETH AND
SOUTHEASTERN EL PASO COUNTIES UNTIL 530 PM MDT...

At 452 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southeast of Loma Linda to Fabens.
Movement was southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fabens, Indian Cliffs Ranch and Tornillo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3170 10542 3138 10599 3139 10601 3140 10608
      3142 10610 3143 10615 3146 10618 3146 10620
      3148 10622 3149 10622 3152 10624 3153 10623
      3179 10575
TIME...MOT...LOC 2252Z 325DEG 14KT 3170 10579 3150 10615

CRESPO

The radar

The El Paso radar (KEPZ), 66 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
August 23, 4:15 PM MST to 5:15 PM MST
Where
El Paso County, 1.08 mi ENE of Fabens Arpt to 5.68 mi E of Fabens Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.529, -106.135

Water was about 6 inches deep flowing across San Felipe Road just east of Interstate 10.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719146.